Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Memphis, TN

February 24, 2018Benton County, Henry County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Feb 24, 2018, 8:09 PM CST for Benton County, Henry County, Tennessee. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2018, 8:09 PM CST (02:09 UTC)
Expired
Feb 24, 2018, 8:39 PM CST
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 95 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 8:30 PM CSTTSTM WND DMGN Camden, TNSEVERAL TREES DOWN AND A FEW POWER POLES CAUSING POWER OUTAGES.
Feb 24, 8:30 PM CSTTSTM WND DMGN Camden, TNSEVERAL TREES AND A FEW POWER POLES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS54 KMEG 250209
SVRMEG
TNC005-079-250300-
/O.NEW.KMEG.SV.W.0022.180225T0209Z-180225T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
809 PM CST SAT FEB 24 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Benton County in Middle Tennessee...
  Southeastern Henry County in northwestern Tennessee...

* Until 900 PM CST

* At 808 PM CST, a severe thunderstorm was located near Camden,
  moving northeast at 65 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Camden and Big Sandy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning are 
occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 900 PM CST for northwestern
and Middle Tennessee.

LAT...LON 3612 8793 3602 8818 3608 8821 3614 8821
      3615 8826 3618 8828 3629 8795 3626 8794
      3622 8795 3618 8793 3612 8792
TIME...MOT...LOC 0208Z 243DEG 75KT 3614 8815 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
023 
WWUS54 KMEG 250239
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
839 PM CST SAT FEB 24 2018

TNC005-079-250249-
/O.CAN.KMEG.SV.W.0022.000000T0000Z-180225T0300Z/
Benton TN-Henry TN-
839 PM CST SAT FEB 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BENTON AND
SOUTHEASTERN HENRY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3612 8793 3602 8818 3608 8821 3614 8821
      3615 8826 3618 8828 3629 8795 3626 8794
      3622 8795 3618 8793 3612 8792
TIME...MOT...LOC 0238Z 243DEG 75KT 3644 8743 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 5:47 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 24, 5:47 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 PM CST Sat Feb 24 2018

.DISCUSSION...
Updated for the Aviation Discussion.

&&

.PREV DISCUSSION... /issued 348 PM CST Sat Feb 24 2018/

DISCUSSION...

Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.

The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.

Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.

SWC

&&

.AVIATION...
For 00Z TAFs

VFR conditions in eastern sites until line gets to the areas then
LIFR likely as line gets to each site like in Jonesboro. Expect
changing winds and gusty winds with ceiling and visibilities
varying with storms. By Sunday morning things should improve a
lot. Should be light north winds switching to northeast/east by
Sunday afternoon with VFR ceilings and visibility. TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
     Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
     Randolph-St. Francis.

MO...Flood Watch through late tonight for Dunklin-Pemiscot.

MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
     DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 24, 2:49 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
249 PM CST Sat Feb 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
249 PM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.

The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.

Saturated soil may make trees especially prone to be toppled by
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain and strong to possibly severe thunderstorms are possible
Wednesday. Flooding is also a concern midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon through late
tonight.

SWC

In the hours before

Local storm report, Feb 24, 6:34 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TORNADO          3 W OSCEOLA             35.70N 90.05W
02/24/2018                   MISSISSIPPI        AR   TRAINED SPOTTER

            ROOF RIPPED OFF HOTEL, CONSIDERABLE DAMAGE. TIME
            ESTIMATED BY RADAR.

&&

WLC
Local storm report, Feb 24, 7:26 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     LORADO                  35.99N 90.71W
02/24/2018                   GREENE             AR   EMERGENCY MNGR

            ROOF BLOWN OFF OF BARN ON HIGHWAY 168. TIME ESTIMATED
            FROM RADAR.

&&

WLC
Special weather statement, Feb 24, 7:30 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
730 PM CST SAT FEB 24 2018

MSZ001-002-TNZ088-089-250215-
Marshall MS-De Soto MS-Fayette TN-Shelby TN-
730 PM CST SAT FEB 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CST
FOR...

Northwestern Marshall County in northwestern Mississippi...
De Soto County in northeastern Mississippi...
Southwestern Fayette County in southwestern Tennessee...
Southeastern Shelby County in southwestern Tennessee...

At 730 PM CST...a strong thunderstorm producing winds up to around
40 mph was located over Horn Lake, moving east at 35 mph.

Very heavy rain is also possible with this thunderstorm.

People in northwestern Marshall...De Soto...southwestern Fayette and
southeastern Shelby Counties should monitor this storm closely.

LAT...LON 3508 9000 3510 8955 3477 8955 3477 8990
      3476 8991 3476 9015
TIME...MOT...LOC 0130Z 264DEG 32KT 3494 9000
Special weather statement, Feb 24, 7:44 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
744 PM CST SAT FEB 24 2018

MSZ001-002-008-010>012-020-250230-
Marshall MS-Coahoma MS-Tallahatchie MS-Panola MS-Tate MS-Quitman MS-
De Soto MS-
744 PM CST SAT FEB 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CST
FOR...

West central Marshall County in northwestern Mississippi...
East central Coahoma County in northwestern Mississippi...
North central Tallahatchie County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
Southeastern De Soto County in northeastern Mississippi...

At 744 PM CST...strong thunderstorms were producing winds up to
around 40 mph was located along a line extending from near Coldwater
to near Belen. Movement was east at 30 mph.

Very heavy rain is also possible with this thunderstorm.

People in west central Marshall...east central Coahoma...north
central Tallahatchie...Panola...Tate...Quitman and southeastern De
Soto Counties should monitor this storm closely.

LAT...LON 3415 9052 3451 9024 3451 9020 3456 9020
      3478 9003 3478 8954 3455 8972 3410 9003
TIME...MOT...LOC 0144Z 281DEG 26KT 3475 8997 3420 9040
Local storm report, Feb 24, 8:06 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
806 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     3 NE UNION CITY         36.45N 89.01W
02/24/2018                   OBION              TN   EMERGENCY MNGR

            SEVERAL HOMES DAMAGED AND POWER LINES DOWN. TIME
            ESTIMATED BY RADAR.

&&

WLC
Special weather statement, Feb 24, 8:09 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
809 PM CST SAT FEB 24 2018

TNZ050-053-089-090-250300-
Hardeman TN-Chester TN-Fayette TN-Haywood TN-
809 PM CST SAT FEB 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CST
FOR...

Hardeman County in southwestern Tennessee...
Southwestern Chester County in southwestern Tennessee...
Eastern Fayette County in southwestern Tennessee...
Southeastern Haywood County in southwestern Tennessee...

At 809 PM CST...strong thunderstorms were producing winds at least 40
mph was located along a line extending from Hillville to 10 miles
north of Slayden. Movement was east at 30 mph.

Very heavy rain is also possible with this thunderstorm.

People in Hardeman...southwestern Chester...eastern Fayette and
southeastern Haywood Counties should monitor this storm closely.

LAT...LON 3525 8876 3525 8878 3521 8878 3504 8889
      3505 8955 3544 8925 3543 8893 3543 8864
TIME...MOT...LOC 0209Z 282DEG 28KT 3544 8918 3510 8945

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:06 PM CSTTornado WarningMEGLauderdale27 min
Feb 24, 6:13 PM CSTFlash Flood WarningMEGShelby6 hr
Feb 24, 6:15 PM CSTSevere Thunderstorm WarningMEGShelby, Tipton45 min
Feb 24, 6:22 PM CSTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion38 min
Feb 24, 6:30 PM CSTTornado WarningMEGDyer, Lake, Obion45 min
Feb 24, 6:32 PM CSTSevere Thunderstorm WarningMEGHaywood, Lauderdale28 min
Feb 24, 6:42 PM CSTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton48 min
Feb 24, 6:45 PM CSTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Obion and 1 more45 min
Feb 24, 6:55 PM CSTSevere Thunderstorm WarningMEGShelby, Tipton50 min
Feb 24, 7:03 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGObion, Weakley42 min
Feb 24, 7:08 PM CSTSevere Thunderstorm WarningMEGCrockett, Haywood, Madison, Tipton52 min
Feb 24, 7:10 PM CSTFlash Flood WarningMEGCrockett, Gibson, Haywood, Lauderdale, Madison4 hr
Feb 24, 7:17 PM CSTFlash Flood WarningMEGBenton, Carroll, Henry, Weakley6 hr
Feb 24, 7:20 PM CSTTornado WarningMEGCarroll, Gibson, Weakley40 min
Feb 24, 7:26 PM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton34 min
Feb 24, 7:27 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Crockett, Decatur, Gibson, Henderson and 3 more48 min
Feb 24, 7:30 PM CSTTornado Warning Tornado observedMEGHenry, Weakley30 min
Feb 24, 7:39 PM CSTTornado WarningMEGCarroll, Henderson, Madison51 min
Feb 24, 7:43 PM CSTTornado WarningMEGBenton, Carroll, Henry, Weakley47 min
Feb 24, 7:48 PM CSTFlash Flood WarningMEGFayette, Hardeman6 hr
Feb 24, 7:57 PM CSTSevere Thunderstorm WarningMEGChester, Crockett, Haywood, Madison48 min
Feb 24, 8:00 PM CSTAreal Flood WarningMEGLauderdale3 hr
Feb 24, 8:03 PM CSTFlash Flood WarningMEGChester, Decatur, Hardin, Henderson, McNairy3 hr
Feb 24, 8:09 PM CSTSpecial Weather StatementMEGFayette, Hardeman51 min
Feb 24, 9:36 PM CSTTornado WarningMEGMcNairy39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.